Hello. There seems to be a lot of good advice given here so I hope I can be helped as well. I have depression and anxiety and do not prescription meds nor will I ever take them. My problem started two and a half years ago. Twice in a period of two weeks, I had a really tough time pushing out a hard stool. When it happened the third time, I couldn't get it out at all, partly because I was afraid to strain too hard since doing so the previous time pulled a groin muscle. I went to the walk in clinic and the doctor did a stool blood test(showed nothing) and just prescribed a simple laxative (senna). I also found out my water intake was FAR below the daily requirement. I'm also a beer drinker and I'm sure that doesn't help. Once this was relieved, I was SO fearful of it ever happening again that I started taking the stool softener docusate sodium 300 mg every day and a dose of Milk of Magnesia 2 to 3 nights per week to make sure things keep moving along, so to speak. I also drink 9 glasses of plain water daily. After starting this routine, I was going on a very regular basis (2 to 5 times every morning and only in the morning) and they were much softer than they had been. I stayed like this for a couple of years. I've been under much more stress/depression in recent months because of my mother's advanced stage of Alzheimer's. I often was finding myself very fatigued at times so I decided to finaly find a regular family doctor. He had me do hunderds of dollors worth of blood work. One of the things tested for (I forget the name) was a blood "marker" for colon cancer. All tests came back as nornal as could be except one, my testosterone level was very low. I decided to try the injections for replacement. This was about the time where I noticed an increase in my bowel movements which were even more loose than before. I felt better after the HR injections but decided to stop after a couple of months because I became concerned about possible side effects. I also stopped going to the doctor because I don't have much trust in them as it is. Slowly, my bowel movements not only decreased in frequency but happened later and later in the day. I've never read of there being any link between testosterone and bowel patterns so I wondered if my taking the stool softener and M of Mag for so long haden't screwed up my system. I finally decided to take a dose of Metimucil every morning in hopes of a replacement for the others but I was too fearful of giving the others up so I now take all three. I am now going once a day early in the afternoon. The stool is now much more bulked up and more normal looking, however it's also too slow to come out. Since I have to be out of the house by a certain time, I've been slipping in a glycerin supp. and I go in less than 5 minutes. I just wonder if most or all of my bowel problems maybe haven't been self created and I don't know where to go from here. Thanks in advance for any possible advice. .... Gary
I have to say that your long-term use of Milk of Magnesia will definitely not have helped your stomach and is probably why you have more problems now. Long term use causes alteration in the level of stomach acid and can make your stomach more alkaline. In inhibits the proper secretion of acid.
Sodium docusate should be ok to take as this is a stool softener, but take this in conjunction with Metamucil twice daily with plenty of water and this should bulk up your stools. Also, consider taking Acidophilus caps to rebalance your gut bacteria. Keep them in the fridge and take them on an empty stomach twice daily.
Ensure you drink plenty of fluid and eat plenty of fruit and veg. Also, prune juice is good too.
You may also like to consider taking Magnesium supplements as these are good for diarrhea.
Try to retrain your bowels. Eat breakfast and then go and sit on the toilet for no more than 10 mins. Don't strain and if you cant open your bowels dont worry about it.
By doing this, you will slowly get your bowels back into a regular pattern, but it may take time. Ensure you drink enough water and take enough exercise also.
Don't take the Milk of Magnesia anymore, as this will carrying on perpetuating your problems and it is probably this that caused them in the first place.
So, Metamucil, Sodium docusate and Acidophilus. Retrain your bowels slowly, plenty of fruit, veg and fluid in your diet and prune juice and Magnesium supplements.
Thanks Sarah. All along, I wondered if taking the Milk of Magnesia was the right thing to do but it would really empty out my bowels the next morning with strong diarrhea like movements. The thing is that I would always have my daily movements done with by the end of the morning (whether I took M of Mag. or not the previous night). Now, my one and only daily movement doesn't happenn until 1 or 2 in the afternoon. Could this have anything to do with adding the Metimucil? I only take that once daily because it gives me gas like I can't believe. Could the Metimucil have cancelled out the diarrhea effect of the M of Mag.? I'm not a breakfast eater and never was, so don't see the point in going to sit on the toilet since I no longer have the the urge to go that early anymore. I just wish I could at least find some way to get my bowels to move in the morning as they used to. This not going until later and having to do so with help of a glycerin supp. is really getting in the way of my life.